Cofinitary permutation groups

Peter J. Cameron*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

26 Citations (Scopus)


A permutation group is cofinitary if any non-identity element fixes only finitely many points. This paper presents a survey of such groups. The paper has four parts. Sections 1-6 develop some basic theory, concerning groups with finite orbits, topology, maximality, and normal subgroups. Sections 7-12 give a variety of constructions, both direct and from geometry, combinatorial group theory, trees, and homogeneous relational structures. Sections 13-15 present some generalisations of sharply k-transitive groups, including an orbit-counting result with a character-theoretic flavour. The final section treats some miscellaneous topics. Several open problems are mentioned.

Original languageEnglish
Pages (from-to)113-140
Number of pages28
JournalBulletin of the London Mathematical Society
Issue number2
Publication statusPublished - 1 Jan 1996


Dive into the research topics of 'Cofinitary permutation groups'. Together they form a unique fingerprint.

Cite this